9-Year-Old Dies after Outpatient Surgery
"The loss of a child is a tragedy and something no family should have to endure. On behalf of all of our doctors, nurses and medical staff, I want to express our sadness and deepest sympathy to the family. While I cannot comment on a specific case, serious complications from standard procedures are extremely rare," said Marc Gorelick, chief operating officer, Children’s Hospital of Wisconsin.
The Milwaukee County Medical Examiner’s Officer has released more information on the death of the 9-year-old.
The 9-year-old died at Children’s Hospital after having a tonsillectomy.
He was found unresponsive by his parents the afternoon after his surgery at an outpatient clinic within Children’s Hospital.
The report states he was given a dose of Oxycodone at the clinic, and then was discharged at 3:30PM. His father filled the prescription of Oxycodone at an area pharmacy, and his mother administered the first dose at 5:30 PM.
The prescription’s instructions were to give 4.8 ml by mouth every 4 hours as needed.
About an hour to hour and half after the dose, his parents noticed his breathing was labored and sounded odd.
The prescription was brought to Children’s Hospital during the course of the boy’s admission.
The boy’s father stated Children’s took a sample of the prescription and sent it to a third party to be tested.
The Medical Examiner’s office has ruled cause of death undetermined, and said in the report toxicology tests would be performed.
ORIGINAL: A 9 year-old boy was found unresponsive at home in the 700 block of East Locust on February 9 shortly after returning home from an outpatient tonsillectomy, according to Milwaukee County Medical Examiner's Office.
The boy was transported to Children’s Hospital where he was pronounced dead on February 12 at 5:31 p.m. Autopsy is scheduled for tomorrow.